Alert archive / Alabama / Tornado Warnings in 2020

Tornado Warning 28, NWS Huntsville, AL

June 8, 2020Cullman County, Morgan County, Alabama

NWS Huntsville, AL issued this tornado warning at Jun 8, 2020, 6:59 PM CDT for Cullman County, Morgan County, Alabama. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2020, 6:59 PM CDT (23:59 UTC)
Expired
Jun 8, 2020, 7:15 PM CDT
In force
16 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated

Counties Cullman County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 96 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

676 
WFUS54 KHUN 082359
TORHUN
ALC043-103-090015-
/O.NEW.KHUN.TO.W.0028.200608T2359Z-200609T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
659 PM CDT Mon Jun 8 2020

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  North central Cullman County in north central Alabama...
  South central Morgan County in north central Alabama...

* Until 715 PM CDT.
    
* At 659 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Falkville, moving north at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hartselle, Falkville, Vinemont, Somerville, Eva, Lacon and Cole
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3422 8677 3423 8687 3447 8696 3446 8672
TIME...MOT...LOC 2359Z 182DEG 29KT 3432 8683 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

KTW
2 follow-up statements
399 
WWUS54 KHUN 090005
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
705 PM CDT Mon Jun 8 2020

ALC043-090014-
/O.CAN.KHUN.TO.W.0028.000000T0000Z-200609T0015Z/
Cullman AL-
705 PM CDT Mon Jun 8 2020

...THE TORNADO WARNING FOR NORTH CENTRAL CULLMAN COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3431 8687 3447 8696 3446 8672 3431 8680
TIME...MOT...LOC 0004Z 182DEG 29KT 3437 8683 

$$

ALC103-090015-
/O.CON.KHUN.TO.W.0028.000000T0000Z-200609T0015Z/
Morgan AL-
705 PM CDT Mon Jun 8 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR SOUTH
CENTRAL MORGAN COUNTY...
    
At 704 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Falkville, or 8 miles southeast of Hartselle, moving
north at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hartselle, Falkville, Somerville and Cole Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3431 8687 3447 8696 3446 8672 3431 8680
TIME...MOT...LOC 0004Z 182DEG 29KT 3437 8683 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

KTW
361 
WWUS54 KHUN 090011
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
711 PM CDT Mon Jun 8 2020

ALC103-090021-
/O.EXP.KHUN.TO.W.0028.000000T0000Z-200609T0015Z/
Morgan AL-
711 PM CDT Mon Jun 8 2020

...THE TORNADO WARNING FOR SOUTH CENTRAL MORGAN COUNTY WILL EXPIRE AT
715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3431 8687 3447 8696 3446 8672 3431 8680
TIME...MOT...LOC 0011Z 182DEG 29KT 3442 8683 

$$

KTW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jun 8, 6:22 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 8, 6:22 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
622 PM CDT Mon Jun 8 2020

.NEAR TERM...(Tonight)
Issued at 610 PM CDT Mon Jun 8 2020

Tropical Depression Cristobal continues to churn northward to our
west late this afternoon, with the center of circulation currently
just SE of Little Rock, AR. Satellite and radar observations have
indicated a few main bands of convection located to the east of the
circulation and aligned quasi-northward across portions of AL and MS
through the afternoon. Cloud tops have recently warmed across the
main band that runs generally S-N across central AL, while the main
band extending S-N across interior portions of MS has recently shown
more vigorous cooling. Regional radars have likewise shown more
vigorous recent convection with the band over interior MS. GLM and
NLDN lightning sources have continued to indicate sporadic lightning
through the afternoon with some of the more vigorous cells, but
lightning trends with individual cells have been characteristically
small with in the tropical environment. Analysis of obs and model
analyses/progs suggests stronger dynamic forcing in the form of low-
lvl convergence will largely remain to our west through the evening,
while a band of higher theta-e in the low-levels shifts slightly
eastward and weakens. Thus, continued intensification of the band
over MS is expected to be ongoing, and we may have to watch this band
as it moves eastward into our area later tonight. However, dynamic
and thermodynamic support may weaken as it does so. Nevertheless, we
will be monitoring the latest trends. Ample shear and instability
still could result in a small, short- lived tornado, and that will
remain a concern tonight. While conditions have been breezy today,
with some gusts around 25 to 30 mph, wind advisory criteria are not
expected as the system tracks to our northwest.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 255 PM CDT Mon Jun 8 2020

The remnants of Cristobal will lift more into the Midwest states
going into the day Tue, as additional bands of moderate/heavy rain
again develop/spread nwd into much of the region. These outer bands
will again be aided by increasing latent heating thru the day Tue,
although low level shear/turning will become more displaced to the
NW with the exiting tropical system. Nevertheless, locally heavy
rainfall/gusty outflow winds are again possible with these bands of
showers/embedded tstms. With a good southerly fetch in place over
much of the region, any breaks in the rainfall may help afternoon
highs Tue climb into the mid 80s for most areas. This should be
followed by another seasonably warm night heading into early Wed,
with lows mainly in the lower 70s. Additional showers/tstms are then
possible later in the day Wed, as a weak cold front moves ewd across
the region. Fairly strong mid/upper forcing provided by an upper
trough axis swinging ewd thru the Plains and into the Midwest/OH
Valley states on Wed may allow for a few strong/marginally severe
storms with the frontal passage, capable of brief damaging wind
gusts. Afternoon highs Wed again look to climb well into the mid 80s
for most spots.

.LONG TERM...(Wednesday night through Sunday)
Issued at 255 PM CDT Mon Jun 8 2020

Rainfall should quickly taper off to the east by the onset of the
evening hrs Wed, following the passage of this next cold front.
Quiet/more seasonal like wx conditions are then xpcted thru the
remainder of the forecast period, as a large dome of high pressure
out of the mid/srn Plains states builds ewd into much of the SE
region. Afternoon highs thru Sun look to climb predom in the
lower/mid 80s while lows thru Sat night trend mainly around 60F.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1252 PM CDT Mon Jun 8 2020

Tropical Depression Cristobal will continue to bring gusty winds and
moderate rainfall to the area. A few embedded thunderstorms are
possible this afternoon into this evening. This tropical rainfall
will be very heavy and efficient, with reduced visibilities and
ceilings to potentially IFR levels. Rain will continue overnight, but
highest confidence is at MSL, where IFR ceilings are possible in the
early morning. Shower activity will pick up again tomorrow morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KDW
SHORT TERM...09
LONG TERM...09
AVIATION...30

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 8, 2:28 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
228 PM CDT Mon Jun 8 2020

ALZ001>010-016-TNZ076-096-097-091030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
228 PM CDT Mon Jun 8 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Strong thunderstorms are possible this evening within a broader area
of rainfall as bands from Tropical Depression Cristobal lift through
the region. The primary concerns will be gusty winds to 60 MPH, a
few tornadoes, and locally heavy rain leading to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Thunderstorms are possible Tuesday and Wednesday. Severe potential
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jun 8, 6:02 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Huntsville AL
602 PM CDT Mon Jun 8 2020

ALZ016-082330-
Cullman AL-
602 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN COUNTY UNTIL
630 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dodge City, or 8 miles southwest of Cullman, moving north at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cullman, Good Hope, Dodge City, Baldwin, Vinemont, West Point and
Phelan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3399 8687 3403 8695 3425 8704 3423 8678
TIME...MOT...LOC 2301Z 188DEG 17KT 3407 8693

KTW
Special weather statement, Jun 8, 6:13 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Huntsville AL
613 PM CDT Mon Jun 8 2020

ALZ010-082345-
DeKalb AL-
613 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEKALB COUNTY UNTIL
645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tabor Road, moving north at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Payne, Rainsville, Crossville, Sylvania, Fyffe, Powell,
Geraldine, Pine Ridge, Lakeview and Collbran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3426 8577 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8596 3446 8605 3458 8578
      3428 8575
TIME...MOT...LOC 2312Z 170DEG 35KT 3421 8583

KTW
Special weather statement, Jun 8, 6:16 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
616 PM CDT Mon Jun 8 2020

ALZ004-007-016-082345-
Lawrence AL-Morgan AL-Cullman AL-
616 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CULLMAN...SOUTHWESTERN
MORGAN AND EAST CENTRAL LAWRENCE COUNTIES UNTIL 645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Falkville, moving north at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Decatur, Hartselle, Trinity, Falkville, Neel, Massey, Basham and
Battleground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3426 8697 3432 8712 3464 8713 3445 8682
TIME...MOT...LOC 2316Z 188DEG 25KT 3433 8703

KTW
Special weather statement, Jun 8, 6:39 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
639 PM CDT Mon Jun 8 2020

ALZ010-090015-
DeKalb AL-
639 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEKALB COUNTY UNTIL
715 PM CDT...

At 639 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Fyffe to near Sand Rock.
Movement was north at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fort Payne, Rainsville, Sylvania, Fyffe, Powell, Pine Ridge, Dog
Town, Collbran, Guest and Little River Canyon NP.

LAT...LON 3436 8566 3436 8567 3434 8568 3426 8577
      3426 8579 3434 8589 3456 8588 3457 8587
      3445 8560
TIME...MOT...LOC 2339Z 184DEG 20KT 3436 8583 3430 8576

KTW
Special weather statement, Jun 8, 6:48 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
648 PM CDT Mon Jun 8 2020

ALZ001-004-005-090015-
Lawrence AL-Lauderdale AL-Limestone AL-
648 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHWESTERN
LIMESTONE AND NORTHEASTERN LAWRENCE COUNTIES UNTIL 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Courtland, moving north at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rogersville, Lexington, Anderson, Lester, Good Springs, Coxey,
Oliver, Whitehead, Cairo and Mt Rozell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3500 8708 3467 8707 3467 8709 3468 8710
      3467 8711 3465 8727 3500 8741
TIME...MOT...LOC 2348Z 172DEG 33KT 3471 8720

KTW
Special weather statement, Jun 8, 6:52 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
652 PM CDT Mon Jun 8 2020

ALZ004>007-016-090015-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-Cullman AL-
652 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE...NORTH CENTRAL CULLMAN...MORGAN AND EAST
CENTRAL LAWRENCE COUNTIES UNTIL 715 PM CDT...

At 652 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Cullman, moving north at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Decatur, Cullman, Hartselle, Redstone Arsenal, Priceville, Trinity,
Falkville, Triana, Baldwin and Vinemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3418 8675 3417 8694 3462 8719 3462 8665
TIME...MOT...LOC 2352Z 179DEG 40KT 3427 8685

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:34 PM CDTSpecial Weather StatementHUNMorgan26 min
Jun 8, 3:53 PM CDTSpecial Weather StatementHUNMarshall37 min
Jun 8, 4:27 PM CDTSpecial Weather StatementHUNMadison, Marshall33 min
Jun 8, 4:50 PM CDTSpecial Weather StatementHUNCullman25 min
Jun 8, 5:29 PM CDTSpecial Weather StatementHUNCullman31 min
Jun 8, 6:02 PM CDTSpecial Weather StatementHUNCullman28 min
Jun 8, 6:13 PM CDTSpecial Weather StatementHUNDeKalb32 min
Jun 8, 6:16 PM CDTSpecial Weather StatementHUNMorgan29 min
Jun 8, 6:39 PM CDTSpecial Weather StatementHUNDeKalb36 min
Jun 8, 6:48 PM CDTSpecial Weather StatementHUNLimestone27 min
Jun 8, 6:52 PM CDTSpecial Weather StatementHUNMorgan23 min

Nearby

Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.